A leading toxicologist has warned of the dangerous effects of caffeine mixed with drugs after it emerged a 34-year-old man died with a fatal level in his system.
Waterford Coroner's Court found that Krystzof Golczyk, who had consumed caffeine tablets while he attended the gym, died in his apartment with a fatal level of caffeine and a high level of amphetamine in his body on April 30, 2018.
According to the 'Waterford News and Star', Coroner John Goff ruled the cause of death as caffeine toxicity after Dr Nigam Shah, consultant pathologist at University Hospital Waterford, discovered the presence of amphetamines and a "very high" level of caffeine in his body.
The court was told the deceased had been taking caffeine tablets and had attended the gym the night before he was found.
When consumed by humans, caffeine stimulates the central nervous system, and in moderate doses "increases alertness and reduces sleepiness", as described by the European Food Safety Authority (EFSA).
According to Dr Craig Slattery, assistant professor of toxicology and regulatory affairs at University College Dublin (UCD), the recommended daily allowance of caffeine is 500mg a day - equal to about six espresso shots.
However, caffeine tablets or supplements, which typically include 200-300mg of caffeine or a double espresso shot, can become dangerous territory if the consumer takes too many.
"Coffee is not the only thing you get caffeine in, but also soft drinks and energy drinks, which are the equivalent to a caffeine pill with 200 to 300mg of caffeine, or two to three cups of coffee," Dr Slattery told the Irish Independent.
"If you're drinking coffee, an Americano may have two espresso shots and water, but your stomach can't physically fit more than two or three cups of coffee at one time. The issue with caffeine tablets is that you could swallow the whole bottle and not feel full.
"Caffeine tablets are legal, they're not prescription and they are available in many health shops, but unfortunately, a lot of people think that a little bit is good, but more would be better.
"Once people follow the instructions as provided, there should be no problem."
Dr Slattery explained that one would need to consume tens of thousands of caffeine milligrams to reach a state of caffeine poisoning, which comes after intoxication.
"If someone was taking 1,500-2,000mg of caffeine per day, they may experience irritability, headaches, insomnia, sometimes palpitations. But to reach a fatal level, it would be massive quantities, between 12,000-15,000mg (50 caffeine tablets) for caffeine poisoning."
He said drugs such as amphetamine could make the effects of caffeine "much more potent", and that alcohol could also raise the risk of danger.
"You could have eight or 10 energy drinks on a night out. If you're in that territory, you could be in caffeine intoxication, before caffeine poisoning. You're out of the safe zone.
"Mixed with alcohol, caffeine makes you more alert, but alcohol does the opposite.
"What tends to happen is they don't notice the effect when they drink more and more, and then they could be in danger."